Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 59, NWS Rapid City, SD

June 13, 2016Custer County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 13, 2016, 4:01 PM MDT for Custer County, Pennington County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2016, 4:01 PM MDT (22:01 UTC)
Expired
Jun 13, 2016, 5:00 PM MDT
In force
59 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

Counties Custer County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 40 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 12:45 PM MDTSevere Thunderstorm WatchSPC9 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:21 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 13, 2:21 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
221 PM MDT MON JUN 13 2016

.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 218 PM MDT Mon Jun 13 2016

20z surface analysis had elongated low pressure from eastern MT
into southeast WY. Dew points around 60F have pooled ahead of
boundary. 18z KUNR sounding showed about 1500J/kg MLCAPE with
little MLCIN. 80kt jet streak zooming into eastern WY/MT per water
vapour. Convection fired early as expected over WY and is now
heading and develop to the east and north. 0-1km shear not that
great and storms appear to be clustering versus distinct at this
point, limiting supercell and tornado potential. 0-6km bulk shear
increases to 20-25m/s through this evening as jet streak
translates east and southeast boundary layer flow increases.
Severe threat will continue through this evening. As storms move
east and large scale synoptic ascent increases tonight, expect a
fairly large blob of precipitation to move across the CWA as
700-500mb low closes off in WY and moves into ND Tuesday. Low
level moisture convergence may be sufficient to support locally
heavy rain across southern SD tonight. Activity will continue to
lift northeast Tuesday. Temperatures will be near guidance through
the period.

.LONG TERM...(Wednesday Through Monday)
Issued at 218 PM MDT Mon Jun 13 2016

Upper trough across southwest Canada into the northwest CONUS
will deepen for the second half of the week which will allow a
strong upper level ridge to develop over the central CONUS. CWA
will tend to be just on the back side of the ridge with
potentially active southwest flow close by, which suggests small
chances for TSRA warranted. For next weekend, guidance is in
pretty good agreement with ridge flattening some across the
northern tier states resulting a gradual increase in southwest and
then westerly flow aloft. Continued impulses expected to support
small pops for TSRA at times. Temperatures will ramp up
significantly for the second half of the week and then taper off
some for the weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1132 AM MDT Mon Jun 13 2016

Mainly VFR cigs/vis across the CWA with the exception of portions
of Western SD and the Black Hills where MVFR cigs persist. Daytime
heating should increase cloud bases to VFR this afternoon. Storms
will move from Wyoming into western SD by late afternoon. Some of
the stronger storms could create MVFR/IFR cigs/vis for a period of
time. Activity should push east of CWA after 09z.

&&

.FIRE WEATHER...
Issued At 218 PM MDT Mon Jun 13 2016

Amplifying upper/thermal ridge for Wednesday through Friday will
support very warm to hot temperatures as well as increased chances
for significant mixing and very low relative humidities across the
western half of the CWA. Minimum relative humidities in the teens
look probable during peak heating.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...Helgeson
AVIATION...McKemy
FIRE WEATHER...Helgeson
Hazardous weather outlook, Jun 13, 11:12 AM MDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1112 AM MDT MON JUN 13 2016

SDZ001-012-024>031-041-042-044-072>074-WYZ054>058-071-141300-
HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
1112 AM MDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND EVENING HOURS AS AN UPPER LEVEL SYSTEM CROSSES THE
AREA.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING...ESPECIALLY FROM 100 PM TO 900 PM. THE MAIN
THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY
ACROSS NORTHEAST WYOMING AND OVER FAR WESTERN SOUTH DAKOTA NEAR
THE MONTANA BORDER.

LOCALLY HEAVY RAINFALL MAY OCCUR OVER SOUTHERN SOUTH
DAKOTA...ESPECIALLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON
TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ002-013-014-032-043-046-047-049-141300-
PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-MELLETTE-
TODD-TRIPP-
1112 AM MDT MON JUN 13 2016 /1212 PM CDT MON JUN 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR LATE THIS
AFTERNOON AND TONIGHT AS AN UPPER LEVEL SYSTEM CROSSES THE AREA.

A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING WITH HAIL AND GUSTY WINDS. HEAVY RAINFALL
IS LIKELY WITH SOME OF THESE STORMS THIS EVENING INTO THE
OVERNIGHT HOURS ACROSS SOUTHERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON
TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 13, 3:23 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
323 PM MDT MON JUN 13 2016

SDZ012-025-WYZ056-057-071-132215-
NORTHERN FOOT HILLS SD-BUTTE SD-WYOMING BLACK HILLS WY-
WESTERN CROOK WY-NORTHEASTERN CROOK WY-
323 PM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...NORTHWESTERN
LAWRENCE AND NORTHEASTERN CROOK COUNTIES UNTIL 415 PM MDT...

AT 323 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES NORTH OF ALVA TO NEAR SPEARFISH.
MOVEMENT WAS NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHERN SPEARFISH...BELLE FOURCHE...NEWELL...NISLAND...COLONY...
FRUITDALE AND BELLE FOURCHE RESERVOIR.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 3
AND 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL AND NORTHWESTERN SOUTH DAKOTA...AND NORTHEASTERN
WYOMING.

LAT...LON 4474 10309 4451 10395 4484 10448 4500 10425
      4499 10406 4501 10404 4515 10404 4522 10394
TIME...MOT...LOC 2123Z 236DEG 29KT 4485 10438 4455 10385

CALDERON
Local storm report, Jun 13, 3:46 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
346 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     JEWEL CAVE              43.73N 103.83W
06/13/2016  E50 MPH          CUSTER             SD   PARK SERVICE

0339 PM     HAIL             JEWEL CAVE              43.73N 103.83W
06/13/2016  E0.70 INCH       CUSTER             SD   PARK SERVICE

&&

MCKEMY
Local storm report, Jun 13, 3:54 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             1 WNW HULETT            44.69N 104.63W
06/13/2016  E1.75 INCH       CROOK              WY   TRAINED SPOTTER

            A FEW STONES TO GOLF BALL SIZE... MOSTLY HALF INCH...
            LASTED ABOUT 30 MINUTES.

&&

ME
Special weather statement, Jun 13, 3:54 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT MON JUN 13 2016

SDZ026-028-029-074-132245-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-RAPID CITY SD-
CENTRAL BLACK HILLS SD-
354 PM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 445 PM MDT...

AT 354 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHEASTERN CUSTER STATE PARK...OR 9 MILES EAST OF CUSTER...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERMOSA...KEYSTONE...HAYWARD...ROCKERVILLE...
MOUNT RUSHMORE NATIONAL MEMORIAL...CUSTER STATE PARK...
CUSTER PARK GAME LODGE...CENTER LAKE AND STOCKADE LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4375 10354 4399 10341 4386 10308 4381 10309
      4368 10336
TIME...MOT...LOC 2154Z 209DEG 15KT 4375 10341

CALDERON
Local storm report, Jun 13, 3:58 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     1 N BEULAH              44.54N 104.08W
06/13/2016  M52 MPH          CROOK              WY   DEPT OF HIGHWAYS

&&

ME
Local storm report, Jun 13, 4:00 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     10 ESE PINE HAVEN       44.29N 104.63W
06/13/2016  M54 MPH          CROOK              WY   DEPT OF HIGHWAYS

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:21 PM MDTSpecial Weather StatementUNRCuster54 min
Jun 13, 3:23 PM MDTSpecial Weather StatementUNRButte52 min
Jun 13, 3:54 PM MDTSpecial Weather StatementUNRCuster51 min
Jun 13, 4:26 PM MDTTornado WarningUNRCuster, Pennington17 min
Jun 13, 4:34 PM MDTSevere Thunderstorm WarningUNRCuster, Oglala Lakota, Pennington56 min
Jun 13, 4:41 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington64 min
Jun 13, 5:14 PM MDTSevere Thunderstorm WarningUNRCuster, Haakon, Jackson, Meade, Mellette, Oglala Lakota and 1 more91 min
Jun 13, 12:21 PM MDTSevere Thunderstorm WarningUNRCampbell54 min
Jun 13, 1:05 PM MDTSevere Thunderstorm WarningUNRCampbell40 min
Jun 13, 1:49 PM MDTSpecial Weather StatementUNRCrook, Weston41 min
Jun 13, 2:35 PM MDTSpecial Weather StatementUNRCrook40 min
Jun 13, 2:43 PM MDTSevere Thunderstorm WarningUNRCrook18 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.